Alert archive / Virginia / River Flood Warnings in 2016

River Flood Warning 15, NWS Blacksburg, VA

June 23, 2016Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this river flood warning at Jun 23, 2016, 6:09 PM EDT for Alleghany County, City of Covington, Virginia. It took effect at Jun 23, 2016, 6:48 PM EDT. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 6:09 PM EDT (22:09 UTC)
In effect from
Jun 23, 2016, 6:48 PM EDT
Expired
Jun 24, 2016, 10:15 PM EDT
In force
27 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Major

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Jackson River at Covington (CVGV2).

Action stage
14 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02013100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

836 
WGUS41 KRNK 232209
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
609 PM EDT THU JUN 23 2016

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...

  Jackson River At Covington City Park affecting Alleghany and City 
  of Covington Counties


Excessive rainfall of 5 inches or more has fallen across the region
since early this morning. This will result in rapid rises to above
flood stage early this evening and to around major flood stage
overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

VAC005-580-241009-
/O.NEW.KRNK.FL.W.0015.160623T2248Z-160625T0215Z/
/CVGV2.3.ER.160623T2248Z.160624T0600Z.160624T1415Z.NR/
609 PM EDT THU JUN 23 2016

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Jackson River At Covington City Park
* from this evening until Friday evening
* At 05PM Thursday the stage was 13.5 feet.
* Flood Stage is 17.0 feet. 
* Record flooding is forecast. 

* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 23.5 feet shortly after midnight.The river will 
  fall below flood stage by tomorrow late morning.

&&

LAT...LON 3776 8004 3793 8002 3792 7991 3779 7994
          3775 8000                   

$$
4 follow-up statements
661 
WGUS81 KRNK 240228
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1028 PM EDT THU JUN 23 2016

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Jackson River At Covington City Park affecting Alleghany County 
  and the City of Covington 

Four to seven inches of rain...with locally higher amounts...fell 
on Thursday across portions of the Jackson River basin. Runoff from 
this rainfall will continue to accumulate in the river overnight...
resulting in major flooding along the Jackson River in the city of 
Covington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

&&

VAC005-580-241028-
/O.EXT.KRNK.FL.W.0015.000000T0000Z-160625T0100Z/
/CVGV2.3.ER.160623T2236Z.160624T0600Z.160624T1300Z.NR/
1028 PM EDT THU JUN 23 2016

The Flood Warning continues for
  the Jackson River At Covington City Park.
* until Friday evening. 
* at 9 PM Thursday...the stage was 21.7 feet.
* Flood stage is 17.0 feet.
* Major flooding is forecast.
* The river will continue rising this evening...cresting near 23.1 
  feet before dawn on Friday. The river will fall below flood stage 
  during late morning Friday.

&&

LAT...LON 3776 8004 3793 8002 3792 7991 3779 7994
          3775 8000                   

$$
462 
WGUS81 KRNK 240427
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1227 AM EDT FRI JUN 24 2016

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Jackson River At Covington City Park affecting Alleghany and City of
  Covington Counties 

The Jackson River at Covington has crested and will continue to fall 
through tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

The next scheduled statement will be issued later tonight.

&&

VAC005-580-241227-
/O.EXT.KRNK.FL.W.0015.000000T0000Z-160624T2100Z/
/CVGV2.2.ER.160623T2236Z.160624T0245Z.160624T0900Z.NR/
1227 AM EDT FRI JUN 24 2016

The Flood Warning continues for
  the Jackson River At Covington City Park.
* until this afternoon. 
* at 11PM Thursday the stage was 22.1 feet.

* Flood stage is 17.0 feet.
* The river will continue to fall to below flood stage around by 5AM.
* Impact...at 21.0 feet...Flooding in Covington affects about 3 
  blocks in from the river.

&&

LAT...LON 3776 8004 3793 8002 3792 7991 3779 7994
          3775 8000                   

$$

MBS
742 
WGUS81 KRNK 240653
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
253 AM EDT FRI JUN 24 2016

...The Flood Warning continues for the following rivers in 
Virginia...West Virginia...
 
  Jackson River At Covington City Park affecting Alleghany and City of
  Covington Counties 
  James River At Lick Run affecting Botetourt County 
  James River At Buchanan affecting Botetourt County 
  Greenbrier River At Alderson affecting Greenbrier...Monroe and 
  Summers Counties 


Four to seven inches of rain, with locally higher amounts, fell 
across the Greenbrier River basin and the upper James River basin
on Thursday. Runoff will continue to accumulate through this
morning, causing both river basins to remain above flood stage
at certain points through Friday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
The next scheduled statement will be issued later this morning.

&&

VAC005-580-241453-
/O.EXT.KRNK.FL.W.0015.000000T0000Z-160624T2059Z/
/CVGV2.2.ER.160623T2236Z.160624T0245Z.160624T0859Z.NR/
253 AM EDT FRI JUN 24 2016

The Flood Warning continues for
  the Jackson River At Covington City Park.
* until this afternoon. 
* at 02 AM Friday the stage was 18.7 feet.

* Flood stage is 17.0 feet.
* The river will continue to fall to below flood stage by mid morning.
* Impact...at 21.0 feet...Flooding in Covington affects about 3 
  blocks in from the river.

&&

LAT...LON 3776 8004 3793 8002 3792 7991 3779 7994
          3775 8000                   

$$

VAC023-241453-
/O.EXT.KRNK.FL.W.0017.000000T0000Z-160625T1000Z/
/LIRV2.1.ER.160624T0059Z.160624T0545Z.160624T2200Z.NO/
253 AM EDT FRI JUN 24 2016

The Flood Warning continues for
  the James River At Lick Run.
* until Saturday morning. 
* at 01 AM Friday the stage was 21.4 feet.

* Flood stage is 16.0 feet.
* The river will continue to fall to below flood stage by this 
  evening.


&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-241453-
/O.EXT.KRNK.FL.W.0018.160624T0734Z-160625T1600Z/
/BNNV2.2.ER.160624T0734Z.160624T1200Z.160625T0400Z.NO/
253 AM EDT FRI JUN 24 2016

The Flood Warning continues for
  the James River At Buchanan.
* from early this morning until Saturday afternoon
* at 01 AM Friday the stage was 13.5 feet.

* Flood stage is 17.0 feet.
* Forecast to rise above flood stage by sun rise this morning and 
  continue to rise to near 25.5 feet by noon. The river will 
  fall below flood stage by after midnight tonight.


&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$

WVC025-063-089-241453-
/O.EXT.KRNK.FL.W.0016.000000T0000Z-160625T0820Z/
/ALDW2.3.ER.160624T0131Z.160624T1200Z.160624T2020Z.NO/
253 AM EDT FRI JUN 24 2016

The Flood Warning continues for
  the Greenbrier River At Alderson.
* until late tonight. 
* at 01 AM Friday the stage was 20.9 feet.

* Flood stage is 14.0 feet.
* The river will continue rising to near 21.5 feet by this morning. 
  The river will fall below flood stage late this afternoon.


&&

LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
          3781 8043 3776 8035         

$$

RCS
992 
WGUS81 KRNK 241255
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
855 AM EDT FRI JUN 24 2016

...The Flood Warning is cancelled for the following rivers
in Virginia...
 
  Jackson River At Covington City Park affecting Alleghany and City 
  of Covington Counties
 
...The Flood Warning continues for the following rivers in Virginia..
  James River At Lick Run affecting Botetourt County 
  James River At Buchanan affecting Botetourt County 

After historic rainfall yesterday estimated at 3 to 8 inches, the worst of the river flooding
across the upper James River basin has ended. Stages are now falling in the upper reaches
including the Jackson River. The Jackson River gage at Covington crested at 22.3 feet
last night, the highest level since November 1985 and the 4th highest on record.
The James River is still rising at Buchanan but is expected to remain in the Minor 
flood category.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
  
The next scheduled statement will be issued this afternoon.

&&

VAC005-580-241325-
/O.CAN.KRNK.FL.W.0015.000000T0000Z-160624T2059Z/
/CVGV2.2.ER.160623T2236Z.160624T0245Z.160624T0818Z.NR/
855 AM EDT FRI JUN 24 2016

the Flood Warning is cancelled for
  the Jackson River At Covington City Park.
* until this afternoon. 
* at 08AM Friday the stage was 12.3 feet.
* Flood stage is 17.0 feet.

&&

LAT...LON 3776 8004 3793 8002 3792 7991 3779 7994
          3775 8000                   

$$

VAC023-242055-
/O.CON.KRNK.FL.W.0017.000000T0000Z-160625T1000Z/
/LIRV2.2.ER.160624T0059Z.160624T0845Z.160624T2200Z.NO/
855 AM EDT FRI JUN 24 2016

the Flood Warning continues for
  the James River At Lick Run.
* until Saturday morning. 
* at 07AM Friday the stage was 21.0 feet.
* The river crested early this morning at 22.84 feet.
* Flood stage is 16.0 feet.
* The river will fall rapidly today to below flood stage by this 
  evening.
* Flood history...this was the 10th highest crest on record at the Lick Run gage
  and the highest since November 1996.


&&

LAT...LON 3751 7976 3771 7989 3779 7982 3776 7970
          3766 7971 3756 7967         

$$

VAC023-242055-
/O.CON.KRNK.FL.W.0018.000000T0000Z-160625T1600Z/
/BNNV2.1.ER.160624T0838Z.160624T1500Z.160625T0400Z.NO/
855 AM EDT FRI JUN 24 2016

the Flood Warning continues for
  the James River At Buchanan.
* until Saturday afternoon. 
* at 07AM Friday the stage was 18.8 feet.
* Flood stage is 17.0 feet.
* The river will continue rising to near 19.0 feet by late this 
  morning. The river will fall below flood stage after midnight 
  tonight.
* Impact...at 20.0 feet...Farmlands and residential basements of 
  buildings upstream (right bank) become flooded.
* Flood history...this crest compares to a previous crest of 19.6 
  feet on May 8 2013.

&&

LAT...LON 3748 7968 3751 7976 3765 7950 3760 7936
          3753 7938 3754 7940         

$$

pc

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Jun 23, 2:35 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 23, 2:35 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
235 PM EDT THU JUN 23 2016

.SYNOPSIS...
Low pressure will move east out of the Ohio Valley this
evening, and then push off the mid-Atlantic coast tonight,
allowing a trailing cold front to drop south into the region on
Friday. Scattered to numerous showers and thunderstorms will
impact much of the region into tonight as this system moves
through the area. The front slides to the south of the area Friday
night allowing drier high pressure to slowly build in from the
north this weekend.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM EDT Thursday...

Bands of deep convection continue across the north, one associatedwith
the residual outflow from the earlier MCS, and another farther
north along the actual surface front. Short term guidance
continues to struggle on future placement of stronger storms with
some feeding ongoing coverage southeast across the Blue Ridge,
with added development over the south/west where current CAPE
values have zoomed up to above 2000 J/KG per heating. Others tend
to work new development down the western mountains and then unzip
east over the south into the instability gradient. For now think a
blend in order with current coverage likely heading east/southeast
with some of this coverage gradually filling in farther south as
more heating is realized. Thus plan to shift higher
likely/categorical pops farther south into the early evening
before loss of heating causes coverage to fade. Given
unidirectional flow and stronger winds aloft good potential for
added training and clusters of multicellular damaging wind
producing storms through early evening. Therefore planning to keep
the earlier expanded flood watch going and not go further east for
now pending trends. Lows still warm/muggy in the 60s to lower 70s.

Uncertainty exists in the location of the surface boundary on Friday
with potential affects from organized convection through this
evening and debris clouds early Friday. Models have again slowed up
the southward progress of the boundary given only weak surface
ridging to the north and weak low pressure along the front. This
along with continued westerly flow should allow any residual clouds
to erode by midday resulting in a quick uptick in instability espcly
southern/eastern sections in the afternoon. Latest SPC Day2 has
beefed up much of the region to slight risks pending trends with the
above scenario. Otherwise bumping up pops to high chance/low likelys
espcly Blue Ridge east where the better severe threat may exist.
Highs likely a bit warmer without much morning convection so
thinking mostly 80s, to around 90 Piedmont.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 150 PM EDT Thursday...

Surface front should finally slide south of the region Friday night
into Saturday allowing a gradual infiltration of drier air in the
wake of weak low pressure to the southeast. Will keep in some low
pops for evening coverage given lingering instability and low level
moisture along the Blue Ridge, followed by clearing overnight. Weak
high pressure will build in with weak low level wedging under high
heights aloft on Saturday. However still appears just enough
weakness and residual moisture to pop isolated afternoon showers
mountains otherwise partly cloudy.

Drier air may enhance a bit by Sunday as the surface high noses in
from offshore while the low level flow deepens a bit from the
northeast. This will also result in weak return flow taking shape
over the far west where some low pops likely needed otherwise
keeping it dry with more sun possible.

Highs mostly in the 80s with little change in airmass in the wake of
the weak front.
&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 1230 PM EDT Thursday...

Repeat scenario of the upper pattern seen in the past few weeks will
return by next week as a large 5h low slides east over the western
ridge and helps dig out another eastern trough. This should propel a
couple associated surface cold fronts through the region with the first
Monday, and another later Tuesday when somewhat drier/cooler air looks
to advect in. Ahead of these boundaries will see moisture quickly
return Sunday night and moreso on Monday when models show decent higher
pwats and subsequent more widespread showers/storms. Thus including
high chance to likely pops Monday. Deeper pwats may start to exit
Monday night into Tuesday but still enough residual low level moisture
to support widely scattered showers into Tuesday before the secondary
front crosses. Drier air follows the front Tuesday night into Wednesday
as weak high pressure builds in ahead of yet another impulse rounding
the base of the upper trough Wednesday night into Thursday. This may
drive a weak area of low pressure east along the residual front
resulting in another round of showers by day7. Temps look to stay near
seasonal norms for most of the period except perhaps a bit cooler by
the end of the week with more clouds/showers around.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1245 PM EDT Thursday...

VFR has returned to most locations outside of the Greenbrier
valley where training cells continue to result in MVFR to IFR in
heavier showers and storms. Expect this trend to continue to with
poor flying conditions around KLWB to KHSP and perhaps out to just
west of KLYH over the next few hours.

Provided added heating which has been slow to occur in the wake of
the early morning storm complex, expecting the redevelopment of at
least scattered shra/tsra this afternoon and evening across the
region. However exactly where and how widespread any added
coverage will be elsewhere remains uncertain, so keeping mostly a
vicinity mention for shra/tsra going with tempo groups where
closer to the current convective axis across the north. Should
finally see the front to the north dip south and gradually shove
deeper convection into southern areas by early this evening and
out of the area after midnight. Therefore cutting back to mostly
VFR cigs and without any convective mention overnight with areas
of dense fog possible espcly in the valleys where MVFR to LIFR
could occur.

Should be just north of the front on Friday although moisture will
be slow to completely exit espcly in the low levels that could
again fuel a few bands of shra/tsra in the afternoon. Otherwise
looking at becoming VFR most sections by mid/late morning once low
clouds/fog erode.

Extended discussion...

High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
isolated afternoon showers and thunderstorms during the weekend.
Coverage of these storms should increase by Monday before becoming
more isolated on Tuesday with the passage of another cold front.
Overall, expect periods of IFR/MVFR within the showers and
thunderstorms and also during potential early morning fog due to
increasing moisture at the ground.
&&

.HYDROLOGY...
Flash flood watch now in effect into early this evening with the
inclusion of Rockbridge, Botetourt and Amherst counties. Added
storm complexes along with training bands could lead to more
widespread flash flooding given very low flash flood guidance
attm, and possible added 1 to 3 inches of rain in spots. Heavy
rainfall also possible south of the watch area but thinking only
isolated flooding at this point given somewhat less rainfall in
these areas of late.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ007-019-
     020-023-024-035.
NC...None.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ042>044-
     507-508.

&&

SYNOPSIS...JH/WERT
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH/MBS/WERT
HYDROLOGY...JH
Hazardous weather outlook, Jun 23, 3:56 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT THU JUN 23 2016

VAZ007-019-020-023-024-035-WVZ042>044-507-508-242000-
TAZEWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
356 PM EDT THU JUN 23 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS MAY APPROACH SEVERE LIMITS AGAIN FRIDAY
AFTERNOON WITH STRONG WINDS AND SOME HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ002>006-VAZ009>018-022-032>034-043>046-058-059-242000-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX-
CHARLOTTE-
356 PM EDT THU JUN 23 2016

...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS COULD OCCUR AGAIN
FRIDAY AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001-018>020-VAZ047-242000-
ASHE-WATAUGA-WILKES-YADKIN-BUCKINGHAM-
356 PM EDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ADDED COMPLEXES OR BANDS OF THUNDERSTORMS ARE EXPECTED TO MOVE
INTO OR REDEVELOP OVER THE AREA INTO EARLY THIS EVENING. SOME OF
THE STRONGER STORMS...MAY BECOME SEVERE. THE MAIN SEVERE WEATHER
THREAT WILL BE FROM STRONG DAMAGING WINDS. LOCALLY HEAVY RAIN IS
ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS COULD OCCUR AGAIN
FRIDAY AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 23, 5:40 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 W RUSTBURG            37.29N 79.20W
06/23/2016                   CAMPBELL           VA   TRAINED SPOTTER

            TREE DOWN CHARLES ROAD

&&

JMORROW
Special weather statement, Jun 23, 5:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT THU JUN 23 2016

VAZ023-034-232215-
BOTETOURT-BEDFORD-
540 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BOTETOURT AND
CENTRAL BEDFORD COUNTIES...

AT 540 PM EDT...A STRONG THUNDERSTORM WAS OVER BLUE RIDGE...MOVING
EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...
HUDDLESTON...
MONTVALE...
CHAMBLISSBURG...
AND BLUE RIDGE.

THIS INCLUDES THE NATIONAL D DAY MEMORIAL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3736 7936 3714 7947 3730 7984 3731 7984
      3733 7987 3745 7979
TIME...MOT...LOC 2140Z 289DEG 37KT 3735 7979

DS
Local storm report, Jun 23, 5:46 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 W RUSTBURG            37.29N 79.20W
06/23/2016                   CAMPBELL           VA   TRAINED SPOTTER

            TREE DOWN CLARKES ROAD

&&

JMORROW
Local storm report, Jun 23, 5:59 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 NE FOREST             37.40N 79.23W
06/23/2016  M1.75 INCH       CITY OF LYNCHBURG  VA   PUBLIC

            PUBLIC REPORTS OF GOLFBALL SIZE HAIL SOUTHWEST OF
            LYNCHBURG VIRGINIA.

&&

JMORROW
Special weather statement, Jun 23, 6:01 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT THU JUN 23 2016

VAZ018-022>024-034-035-232230-
CRAIG-ROCKBRIDGE-AMHERST-ROANOKE-BOTETOURT-BEDFORD-
601 PM EDT THU JUN 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN CRAIG...CENTRAL AMHERST...NORTHEASTERN CITY OF SALEM...
NORTHEASTERN ROANOKE...SOUTHWESTERN ROCKBRIDGE...NORTHERN CITY OF
ROANOKE...BOTETOURT AND NORTHERN BEDFORD COUNTIES...

AT 601 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR COLLIERSTOWN TO NEAR PAINT BANK...AND MOVING EAST
AT 65 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
AMHERST...
BUCHANAN...
AND GLASGOW.

THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3754 7890 3728 8005 3751 8030 3753 8028
      3753 8031 3754 8033 3775 7956
TIME...MOT...LOC 2201Z 290DEG 56KT 3771 7951 3755 8021

DS
Local storm report, Jun 23, 6:05 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     PHENIX                  37.08N 78.75W
06/23/2016                   CHARLOTTE          VA   911 CALL CENTER

            THUNDERSTORM WINDS BROUGHT DOWN SEVERAL TREES IN THE
            PHOENIX AREA.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:50 AM EDTSpecial Weather StatementRNKAmherst40 min
Jun 23, 5:24 AM EDTSpecial Weather StatementRNKBuckingham66 min
Jun 23, 5:29 AM EDTSevere Thunderstorm WarningRNKBuckingham46 min
Jun 23, 6:39 AM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Rockbridge, City of Buena Vista and 2 more81 min
Jun 23, 8:33 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Craig, City of Covington57 min
Jun 23, 8:43 AM EDTSpecial Weather StatementRNKGiles47 min
Jun 23, 8:50 AM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke and 1 more40 min
Jun 23, 8:57 AM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Roanoke, City of Radford48 min
Jun 23, 8:58 AM EDTFlash Flood WarningRNKBland, Giles6 hr
Jun 23, 9:16 AM EDTSpecial Weather StatementRNKBedford, Campbell, Franklin59 min
Jun 23, 9:26 AM EDTSpecial Weather StatementRNKFloyd49 min
Jun 23, 9:54 AM EDTSpecial Weather StatementRNKCharlotte, Halifax, Pittsylvania, City of Danville66 min
Jun 23, 1:18 PM EDTFlash Flood WarningRNKAlleghany, Bath, City of Covington10 hr
Jun 23, 1:22 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington23 min
Jun 23, 1:36 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Craig and 4 more54 min
Jun 23, 2:31 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Botetourt, Campbell, City of Lynchburg59 min
Jun 23, 2:33 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington27 min
Jun 23, 3:02 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington28 min
Jun 23, 3:21 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax54 min
Jun 23, 3:30 PM EDTFlash Flood WarningRNKBotetourt6 hr
Jun 23, 3:43 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg47 min
Jun 23, 4:14 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke39 min
Jun 23, 4:28 PM EDTSpecial Weather StatementRNKBath32 min
Jun 23, 4:30 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax45 min
Jun 23, 5:00 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jun 23, 5:01 PM EDTSpecial Weather StatementRNKRockbridge29 min
Jun 23, 5:11 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte52 min
Jun 23, 5:25 PM EDTSpecial Weather StatementRNKAlleghany35 min
Jun 23, 5:27 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania48 min
Jun 23, 5:34 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington6 hr
Jun 23, 5:40 PM EDTSpecial Weather StatementRNKBedford35 min
Jun 23, 5:46 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax44 min
Jun 23, 5:58 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg62 min
Jun 23, 6:01 PM EDTSpecial Weather StatementRNKBotetourt, Craig, City of Salem29 min
Jun 23, 6:16 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania59 min
Jun 23, 6:36 PM EDTFlash Flood WarningRNKCampbell, Charlotte, City of Lynchburg6 hr
Jun 23, 6:50 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania55 min
Jun 23, 6:52 PM EDTSevere Thunderstorm WarningRNKGiles38 min
Jun 23, 7:00 PM EDTTornado WarningRNKHalifax16 min
Jun 23, 7:17 PM EDTSevere Thunderstorm WarningRNKHalifax18 min
Jun 23, 7:20 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania57 min
Jun 23, 7:24 PM EDTRiver Flood WarningRNKBotetourt27 hr
Jun 23, 7:24 PM EDTRiver Flood WarningRNKBotetourt31 hr
Jun 23, 7:30 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, Roanoke, City of Radford45 min
Jun 23, 7:33 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell42 min
Jun 23, 7:48 PM EDTSevere Thunderstorm WarningRNKHalifax42 min

Nearby

River Flood Warnings in Virginia, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.